neuroleptic malignant syndrome
Also found in: Dictionary, Thesaurus, Acronyms, Encyclopedia, Wikipedia.
a term coined to refer to the effects on cognition and behavior of the original antipsychotic agents, which produced a state of apathy, lack of initiative, and limited range of emotion and in psychotic patients caused a reduction in confusion and agitation and normalization of psychomotor activity. The term is still used to refer to agents, such as droperidol, used to produce such effects as part of anesthesia or analgesia; however, it is outdated as a synonym for antipsychotic agents because newer agents do not necessarily have such effects.
neuroleptic malignant syndrome a rare but dramatic condition that occurs in severely ill patients being treated with high-potency antipsychotics (neuroleptics); symptoms include diaphoresis, muscle rigidity, and hyperpyrexia. It is believed to be caused by dopamine blockade in the hypothalamus.
neu·ro·lep·tic ma·lig·nant syn·drome
hyperthermia with extrapyramidal and autonomic disturbances that may result in death, following the use of neuroleptic agents.
neuroleptic malignant syndromeNeurology A disorder seen in those receiving antipsychotics–eg, haloperidol, major tranquilizers, and other agents–eg, phenothiazines, reserpine, butyrophenone, an effect attributed to dopamine blockade in the basal ganglia and hypothalamus; NMS may also be associated with anesthesia, affecting +– 1:50,000 Pts exposed to inhalation anesthesia, most commonly in young ♂, transiently weakened by exhaustion, dehydration Clinical Fever ≥ 41ºC, extrapyramidal Sx–eg, rigidity, involuntary movements, facial dyskinesia, skeletal muscle hypertonicity, loss of consciousness, autonomic lability–pallor, sweating, tachycardia, arrhythmia, transient HTN which, if severe, may cause renal failure Mortality 20-30%, often between days 3-30, usually from renal failure Treatment Bromocriptine or dantrolene may shorten clinical disease.
neu·ro·lep·tic ma·lig·nant syn·drome(nūr'ō-lep'tik mă-lig'nănt sin'drōm)
Hyperthermia with extrapyramidal and autonomic disturbances that may result in death, following the use of neuroleptic agents.